Medically, there has been no reason for me to do this. Although I had long felt a vague desire to "give my body a break", my doctor explained that there was no need, since I was in perfect health - fit, youngish (28), a non-smoker and of average weight.
Even so, I felt uncomfortable. Finally I recognised the problem for what it was - middle-Pill crisis. I was only 16 when I first went on the Pill, partly for reasons of expediency (my randy boyfriend had an "anytime, anywhere" philosophy on sex) and partly to annoy my mother (which, of course, it did). Now, 12 years later, I realised that I couldn't remember what my body had been like - and how I had felt - before the Pill changed my life. In a strange way, I felt like I'd lost a part of myself.
A chat with my old friend Emily at Christmas finally spurred me into action. It has to be said that women who come off the Pill can be as bad as ex-smokers: smug, healthy and eager to spread the word. Evangelical though she was, Emily's words hit home. Ever since she'd come off the Pill, she gushed, her sex life had gone orbital. She had more energy, she'd lost weight, felt more in tune with her body and (dammit) she looked great.
Suddenly, my mind was awash with girlish fantasies of how my life would be transformed. I had visions of sliding into size-10 jeans, having feelings of goodwill to all men and generally having rampant sex. Even the negative side of things - amateur fumblings with my boyfriend's Featherlites ("for extra sensitivity" ) - might be a giggle, I reasoned. I duly flushed my Ovulettes down the toilet bowl.
Two months on, the results haven't been quite what I expected. Psychologically, I do feel better for letting my body do its natural thing - I only wish I'd known quite how "natural" it was intending to become. I seem to have gone from a fastidiously clean, fresh, sweet-smelling urban hipster to the owner of the wildest armpits in London.
No deodorant can keep me dry. I've been through five brands in eight weeks, each as unsuccessful as the other. I've been reduced to nipping out in my lunch hour to buy emergency T-shirts. Now I have got to the stage where I have booked a doctor's appointment to check out (the embarrassment!) medicated options, although I have to say that the last few days have been better. Maybe I've turned the corner.
Meanwhile the pain of going au naturel shows no sign of abating. It is now obvious to me why I so readily forgot how my adolescent "real" periods felt - like childbirth, it's so bloody painful that the only way you can deal with having another is through wilful amnesia. My eggs, awake and grisly after years of being doped up, are in no mood to be ignored. Back pain, stomach ache, temper tantrums and chocolatefests have all made a triumphant comeback.
I have also managed to go temporarily bonkers. My first three weeks off the Pill were like going cold turkey - I wanted to dive back into the toilet bowl, Trainspotting-style, and dig up those damn drugs. Admittedly, my doctor thought I was being a hypochondriac (the Pill completely leaves your system after one week, it's claimed), but as far as I was concerned, my hormonal Swingometer was going for gold. "Are you all right?" was the most overused question in the office in January. "I'm fine!" (as I dashed, blurry-eyed, to the toilet) was the most overused reply.
And yet, for all these difficulties, I still think I have made the right decision. For starters, my periods have slotted back into a fairly steady routine (they're certainly more regular than when I was in my teens). This has meant that my pregnancy panic attacks are under reasonable control. (I'll admit, however, to keeping a self-test kit on standby.) Perhaps now, at 28, I'm also more relaxed about falling pregnant than I was at 16.
My body, rather touchingly, is just as I remembered it; alerting me to my impending period with sore breasts in advance, and packing a vicious punch to the stomach half an hour before the fun starts.
It also seems that I have, indeed, lost weight - about 4lb - although those size-10 outfits are no nearer passing my knees than before. My body feels "purer" - no doubt a completely psychosomatic reaction, but no less believable for that. And - joy of joys! - I have noticed a new frisson in my sex life.
Maybe one day I'll go back on the Pill and be as grateful for its benefits as I have been previously. I certainly have nothing against it. But for now I'm happy letting my body do its own thing. Be it bad moods, dodgy hygiene or great sex - at least I know I've only got myself to thank for it.
Helen Knox is a clinical nurse specialising in contraception, and author of `Sexplained... The Uncensored Guide to Sexual Health'.
"It's an individual's physiology, not the Pill, which influences behaviour and physical symptoms when coming off the Pill. For example, you may lose a couple of pounds, but they'll be the same two you put on (usually due to water retention) in the first place. Similarly, the time you've been on the Pill will make no difference to how quickly you get pregnant. If you take six months to conceive, that would have been the case anyway. There's no need for a break, even when you've been on the Pill for a long time. Your body has a break every four weeks when you have a period. The bottom line is the Pill is absolutely safe - don't blame it for other things that are going on in your life."
Dr Deborah McManners is a trained doctor, a medical homeopath and a registered naturopath. She is based at the Hale Clinic, London.
"Lots of women say they feel different when they come off the Pill, physically and emotionally, although often they just can't put their finger on it. While sensitivity to one's body changes can be suppressed on the Pill, when a woman who is on an even keel comes off it, she will know when unusual things are happening in her body. It can take time to restart your menstrual cycle when you come off the Pill. This is known as post-Pill amenorrhoea. It normally starts again in time by itself. Your magnesium, vitamin B and particularly zinc levels can all be affected. If you're body is low in zinc, your skin and nails will suffer slightly.
"It's correct that there is no need to `take a break' from the Pill, since the body has a natural break every month. And yes, it is possible to put on weight on the Pill, and thus lose it when you come off, although this depends greatly on individual physiology."Reuse content